Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2022, 5:26 PM MDT for 8 counties in Utah. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2022, 5:26 PM MDT (23:26 UTC)
- Expired
- Jul 22, 2022, 6:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davis County, UT, Morgan County, UT, Salt Lake County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:40 PM MDT | TSTM WND GST 59 | 4 Nw Bountiful, UT | LEGACY PARKWAY |
| Jul 22, 5:45 PM MDT | TSTM WND GST 65 | 2 Ssw Draper, UT | POM NORTH SIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 3029 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS55 KSLC 222326
SVRSLC
UTC011-029-035-043-045-049-051-057-230015-
/O.NEW.KSLC.SV.W.0039.220722T2326Z-220723T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
526 PM MDT Fri Jul 22 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southeastern Weber County in northern Utah...
Northwestern Wasatch County in northern Utah...
Salt Lake County in northern Utah...
Davis County in northern Utah...
Southwestern Morgan County in northern Utah...
Southwestern Summit County in northern Utah...
Northwestern Utah County in northern Utah...
Northeastern Tooele County in northern Utah...
* Until 615 PM MDT
* At 525 PM MDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Great Salt Lake South of the
Causeway to near Cedar Fort, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Salt Lake City, West Valley City, Provo, Sandy, Ogden, Layton,
Murray, Bountiful, Tooele, Farmington, Park City, Morgan, Hill Air
Force Base, Heber City, West Jordan, Orem, Taylorsville, South
Jordan, Lehi and Draper.
This includes the following highways...
Interstate 15 between mile markers 257 and 336.
Interstate 84 between mile markers 85 and 109.
Interstate 80 in Utah between mile markers 93 and 154.
US Route 40 between mile markers 0 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 11168 4075 11139 4014 11134 4009 11215
4099 11248
TIME...MOT...LOC 2325Z 248DEG 26KT 4090 11228 4025 11209
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Webber2 follow-up statements
542
WWUS55 KSLC 222354
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
554 PM MDT Fri Jul 22 2022
UTC045-230004-
/O.CAN.KSLC.SV.W.0039.000000T0000Z-220723T0015Z/
Tooele UT-
554 PM MDT Fri Jul 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOOELE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4125 11168 4075 11139 4014 11134 4011 11189
4059 11205 4109 11216
TIME...MOT...LOC 2354Z 248DEG 26KT 4097 11204 4032 11185
$$
UTC011-029-035-043-049-051-057-230015-
/O.CON.KSLC.SV.W.0039.000000T0000Z-220723T0015Z/
Weber UT-Wasatch UT-Salt Lake UT-Davis UT-Morgan UT-Summit UT-
Utah UT-
554 PM MDT Fri Jul 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN WEBER...NORTHWESTERN WASATCH...SALT LAKE...EASTERN
DAVIS...SOUTHWESTERN MORGAN...SOUTHWESTERN SUMMIT AND NORTHWESTERN
UTAH COUNTIES...
At 554 PM MDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Kaysville to near American Fork,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Salt Lake City, West Valley City, Provo, Sandy, Ogden, Layton,
Murray, Bountiful, Farmington, Park City, Morgan, Hill Air Force
Base, Heber City, West Jordan, Orem, Taylorsville, South Jordan,
Lehi, Draper and Riverton.
This includes the following highways...
Interstate 15 between mile markers 257 and 336.
Interstate 84 between mile markers 85 and 109.
Interstate 80 in Utah between mile markers 110 and 154.
US Route 40 between mile markers 0 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 11168 4075 11139 4014 11134 4011 11189
4059 11205 4109 11216
TIME...MOT...LOC 2354Z 248DEG 26KT 4097 11204 4032 11185
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Webber391
WWUS55 KSLC 230014
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
614 PM MDT Fri Jul 22 2022
UTC011-029-035-043-049-051-057-230024-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-220723T0015Z/
Weber UT-Wasatch UT-Salt Lake UT-Davis UT-Morgan UT-Summit UT-
Utah UT-
614 PM MDT Fri Jul 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBER...
NORTHWESTERN WASATCH...SALT LAKE...EASTERN DAVIS...SOUTHWESTERN
MORGAN...SOUTHWESTERN SUMMIT AND NORTHWESTERN UTAH COUNTIES WILL
EXPIRE AT 615 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4125 11168 4075 11139 4014 11134 4011 11189
4059 11205 4109 11216
TIME...MOT...LOC 0014Z 248DEG 26KT 4102 11189 4037 11170
$$
WebberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:14 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 3:14 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
314 PM MDT Fri Jul 22 2022
.SYNOPSIS...Hot and generally dry conditions will continue into
Saturday. Deep moisture will return to central and southern Utah
beginning late Saturday and lasting through at least midweek.
&&
.SHORT TERM (Through 12Z Sunday)...High pressure is centered near
the Utah/Colorado border this afternoon, resulting in west to
southwest flow over Utah and southwest Wyoming. This has continued
to bring in some drier air to the forecast area with PWs primarily
in the 0.5 to 0.7 range except a bit higher over far southwest
Utah. The strengthening of the ridge and increasing flow has
allowed for temperatures just a bit hotter than those observed
yesterday, resulting in some record challenging temperatures.
Combined with limited overnight recovery, this is resulting in
dangerously hot conditions over central and southern Utah valley
locations, where Excessive Heat Warnings and Heat Advisories
remain in effect.
A shortwave moving into California is resulting in some enhanced
shear over portions of northern Utah, with enough instability for
the development of showers and thunderstorms. Coverage of storms
will be relatively limited but given these conditions and dry
lower levels, strong and gusty microburst winds will be possible
with any storms that develop through this evening.
The ridge is expected to weaken overnight as the California trough
moves over the top of it. As a result, temperatures tomorrow will
be ever so slightly cooler than today, keeping the threat of
dangerous heat confined to southeast Utah. Also anticipating less
in the way of thunderstorm coverage with storms primarily focused
over the higher terrain, at least earlier in the afternoon.
Guidance is indicating the potential for moisture to start to move
in the area later Saturday, which would result in better than
expected coverage of storms over southern Utah during the evening.
.LONG TERM (After 12Z Sunday)...A shift of the Four Corners high
eastward and the cessation of Pacific Northwest troughing will open
the door to increased moisture from the south beginning Sunday. WPC
has far southern Utah in Marginal risk for excessive rainfall on
Sunday. Based on ensemble PWAT and NBM 75th and 90th percentile
forecasts, rainfall potential has indeed increased for that day.
However, the balance of ensemble guidance indicates that Monday and
Tuesday will have the highest threat of heavy rainfall. Machine
learning excessive rainfall predictions do not indicate a Marginal
(at least a 5% chance within 25 mi of a point) flash flood threat
Sunday but do indicate it on Monday and Tuesday. Interestingly,
the machine learned product retains the Marginal risk into
Wednesday as well. This threat on Wednesday is consistent with a
dramatic increase in forecast PWAT over southern Utah in GEFS
forecasts over the last 24 hours as the machine learned product
uses the GEFS. The EPS is less bullish on high PWAT being retained
through Wednesday but the probability is 80% that the threat will
extend into that day.
Monday and Tuesday in particular will present a very strong contrast
in conditions across the CWA. Above average temperatures and dry
conditions (probability of precipitation <10%) will prevail in
northwest Utah, including the Wasatch Front. South of a line from
roughly Fillmore to Green River the probability of precipitation
increases dramatically, with significantly more cloud cover and
below average temperatures. It is south of that line that the threat
of heavy rainfall and flash flooding will be most pronounced.
The likelihood of heavy rain on Wednesday and later days will depend
on the presence and timing of dry northerly flow over the
Intermountain West associated with troughing in the northern plains.
If the trough is weaker and further north PWAT values similar to
Monday and Tuesday would persist through Thursday. 40% of the
GEFS/EPS membership support the persistence of anomalously wet
conditions.
&&
.AVIATION...KSLC...The primary forecast challenge this afternoon and
evening is the potential thunderstorm development in the vicinity of
the terminal and whether a storm will pass directly over KSLC. There
is a 30% chance for a thunderstorm at the terminal this evening with
temporary impacts from gusty outflow winds and the potential for a
reduction in visibility as well. CIGs will remain high based. By
02Z, southeast winds are forecast to resume and continue through the
remainder of the overnight hours accompanied by high based clouds.
.REST OF UTAH AND SOUTHWEST WYOMING...A risk for temporary
reductions in visibility are possible through approximately 03Z this
evening across much of Utah and southwest Wyoming resulting from
thunderstorms. Gusty outflow winds are possible in and around these
thunderstorms as well. The threats will diminish overnight. Light
diurnally driven wind directions are then forecast through tomorrow
morning.
&&
.FIRE WEATHER...High pressure is centered just east of the area,
resulting in hot and generally dry conditions. Enough moisture
remains for some convection over the higher terrain, and this
could lead to gusty microburst winds, particularly over northern
Utah, through the evening hours. Convection will be more isolated
as conditions stay hot and winds become breezy in some spots,
particularly over west central and southwest Utah. However, deep
moisture will start to move northward into Utah beginning Saturday
afternoon, so minimum RH values will likely be too high to support
more than isolated critical fire weather conditions. The moisture
returns in earnest to central and southern Utah Sunday as northern
Utah stays drier, and this moisture will remain in place through
at least the middle of the upcoming week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until 9 PM MDT this evening for UTZ115-116-118-119-
122.
Heat Advisory until 9 PM MDT Saturday for UTZ121-130.
Excessive Heat Warning until 9 PM MDT this evening for UTZ123-
124-128.
Excessive Heat Warning until 9 PM MDT Saturday for UTZ131.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Jeglum
AVIATION...NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Local storm report, Jul 22, 4:16 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST SSE PARK CITY 40.65N 111.49W
07/22/2022 M60.00 MPH SUMMIT UT MESONET
AERIE MESONET SITE
&&
LCLocal storm report, Jul 22, 4:24 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 12 W DUGWAY 40.28N 112.98W
07/22/2022 M65.00 MPH TOOELE UT MESONET
LOWER CEDAR MOUNTAIN MESONET SITE
0415 PM TSTM WND GST 3 SSW DUGWAY 40.21N 112.78W
07/22/2022 M60.00 MPH TOOELE UT MESONET
DUGWAY 32 MESONET SITE
&&
LCLocal storm report, Jul 22, 4:42 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 W CLOVER 40.34N 112.57W
07/22/2022 M62 MPH TOOELE UT MESONET
JOHNSONS PASS MESONET SITE
&&
LCLocal storm report, Jul 22, 4:59 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 7 NNE CLIVE 40.76N 113.01W
07/22/2022 M69 MPH TOOELE UT MESONET
I-80 AT GRASSEY
&&
LCLocal storm report, Jul 22, 5:00 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 ESE DELLE 40.76N 112.76W
07/22/2022 M58 MPH TOOELE UT MESONET
I-80 AT MP 71 - EAST DELLE
&&
LCLocal storm report, Jul 22, 5:12 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 10 ESE DELLE 40.73N 112.60W
07/22/2022 M58 MPH TOOELE UT MESONET
I-80 AT MP 79 - TIMPIE
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 32 min |
| Jul 22, 3:09 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 51 min |
| Jul 22, 3:31 PM MDT | Special Weather Statement | SLC | Salt Lake | 44 min |
| Jul 22, 3:58 PM MDT | Special Weather Statement | SLC | Summit | 32 min |
| Jul 22, 4:01 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 44 min |
| Jul 22, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele, Utah | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.